American Association of Neuromuscular & Electrodiagnostic Medicine

View all recommendations from this society

July 31, 2017

Don’t routinely use B vitamin supplements for the treatment of polyneuropathy or neuropathic pain unless a deficiency exists.

There is no indication for supplementing with B vitamins in patients with polyneuropathy unless a deficiency has been detected or is highly likely secondary to other medical factors (e.g., gastric bypass surgery). In addition to being an unnecessary expense, excessive vitamin B-6 can lead to toxicity and cause worsening neuropathy.


These items are provided solely for informational purposes and are not intended as a substitute for consultation with a medical professional. Patients with any specific questions about the items on this list or their individual situation should consult their physician.

How The List Was Created

The Professional Practice Committee (PPC) of the American Association of Neuromuscular & Electrodiagnostic Medicine (AANEM) developed this list of recommendations. The PPC includes both neurologists and physical medicine and rehabilitation (PMR) physicians who come from varying practice settings and also includes the AANEM’s representatives to the American Medical Association (AMA) Current Procedural Terminology Panel and Relative Value Update Committee. The PPC members identified areas to be included on this list based on the greatest potential for overuse/misuse, quality improvement and availability of strong evidence-based research/support in the literature. The committee’s recommendations were discussed at an AANEM Board meeting that included chairs from AANEM committees. The PPC reviewed the feedback from this group and voted on the final Top Five recommendations. These were then approved by the AANEM Board of Directors.

AANEM’s disclosure and conflict of interest policy can be found at www.aanem.org.

Sources

Bril V et al. Neurology. 2011 May 17;76(20):1758-65.

Kulkantrakorn K. Neurol Sci. 2014 Nov;35(11):1827-30.

Pluijims et al. Pain Pract. 2011 Mar-Apr;11(2):191-8.